The pill and anxiety

anxiety
depression

#1

There is a lot of discussion on the pill and anxiety on the forum.

I’ve just checked the latest guidance from the Faculty of Sexual and Reproductive Health Care.

Interestingly - they do talk about depression and the pill - like this:

The evidence suggests that some women may experience negative mood changes when taking
CHC. However there is not clear, consistent evidence that combined hormonal contraception use causes depression. If a woman who experiences negative mood changes wishes to continue using a combined hormonal contraceptive then try a different type. If the negative mood change is premenstrual, continuous use of CHC may be of benefit.

But, even more interestingly, it doesn’t really mention anxiety at all. It would be really useful to know people’s experience on this.

On the forum - this is what people have been saying:

It would be good to know what others think.

Many thanks

Paula


#2

I took the combined pill Dretine for about 8 weeks and during that time my anxiety skyrocketed through the roof. I suddenly started suffering from heart palpitations and chest pains which was scary as I had never experienced any physical symptoms of that nature before. I also felt on edge all the time or on the verge of tears. I came off the combined pill after being instructed by my doctor, and felt like myself again within under 2 weeks!


#3

Many thanks @oliviac95 for sharing your experience - I looked up Dretine which is a combined pill. Interestingly one of the examples above is a combined pill and one is a progestagen only pill.

This is such an important issue - we recently did a brief twitter poll and about half the people who responded were concerned about the impact of hormonal contraception on their mental health. This does not mean that we are trying to worry people about this issue - many people are extremely happy on hormonal contraception which is an excellent option. It is just that in some situations it may have an impact on mental health and it seems important at least to put this in the public domain and keep the discussion going about this important issue.

Thanks again.

Paula


#4

I take desogestrel and have been taking this most recently for about 6 months, I find it really helps me manage my anxiety.

I take sertraline for GAD and low mood but when I wasn’t on the pill my mood fluctuations when I was on my period were ridiculous - I could get extremely anxious and super high or really low very quickly which was difficult for me and those around me to cope with.
My GP suggested this could be hormonal as the sertraline generally regulated the fluctuations in my anxiety and mood so I asked if I could try going back on the pill - the pill alongside sertraline has helped me keep my relationship and mental health stable and I’m hugely greatful for this!!
I did wonder if it was a brand specific thing but looking back I have had other brands (including cerazette) alongside sertraline and it’s had a similar regulating effect. (changes in brands I think have been because I’ve moved house so use a different pharmacy)


#5

From 15-18 I was on the pill and found it regulated my cycle and was a great way to manage my super painful monthly cramps. I didn’t find that it caused me any anxiety at all. But when I moved to England I decided to go off it for awhile. My body didn’t react too well in terms of my monthly cycle but my mental health was fine.
After having an abortion almost two years later I decided to go on a “low hormone” pill. It worked great, again regulating my cycle and without anxiety. When my long term partner and I broke up I decided to go off it as I didn’t like the idea of taking it for years and years. This readjustment was easier physically but I was quite depressed for about six months after, however I can’t really say with confidence that this was related to coming off the pill. Now I have a Mirena and much prefer it to taking a pill everyday.
I will add that on or off any contraception I do not have any mood changes before, during, or after my period.


#6

Many thanks AmyC1 thats really interesting.

Do you think that it is because the pill stops you ovulating and therefore you don’t have the hormonal changes that happen during the menstrual cycle?

Certainly lots of people find that the pill improves pre-menstrual syndrome.

Its really nice to have a positive story about the pill.

Paula


#7

Hello

We ran a story on instagram on this topic.

These are the responses:

@Anna1 it would be really interesting to know if this is helpful to you.

Q: Have you experienced more or less anxiety on The Pill?

  • Much less! It helps manage the hormonal spikes which can make my anxiety worse.
  • More! Much more. Was a bit of a mess – stopped 2 weeks ago & starting to feel like me again.
  • I never had an issue with it, but I had friends who felt depressed and suicidal.
  • I took the combined pill for 8 weeks and experienced anxiety, chest pains and palpitations
  • Less.
  • More! I came off the mini pill completely because of how anxious it made me
  • Anxiety got worse around the same time I started the pill but now stopped and there’s no diff.
  • I went through 5 different types of pills each with their own side effects of mental and physical pain.
  • More constant high level anxiety.
  • Much less on the progesterone pill. I had really bad PMS and its stabilized my emotions.
  • It gave me panic attacks.
  • I was really anxious and emotional on microgynon but I’m on a mini pill now and its better.
  • It was a mess. I lost motivation on things I liked, my grades went down, I started drinking.

Summary – mixture of positive and negative experiences, some reports of Pill helping to “even out” PMS and hormonal instability, but balanced against accounts of increased levels of anxiety with physical symptoms of anxiety on both combined and mini-pills.


#8

The pill has always made me feel anxious, psychotic, fearful, angry and depressed, so I avoid it like the plague. Now (simply on the copper coil) I just feel like that during PMS time, but at least I have a few weeks of sanity whereas I never did on the Pill.